Gemcitabine-associated livedoid thrombotic microangiopathy with associated sclerema neonatorum-like microscopic changes.

J Cutan Pathol 2012 Jul 22;39(7):707-11. Epub 2012 May 22.

Department of Dermatology, University Hospital of Salamanca, Salamanca, Spain.

Gemcitabine is a deoxycytidine analog antimetabolite that is now accepted as first-line treatment for advanced and metastatic pancreatic carcinoma. Gemcitabine-related thrombotic microangiopathy associated with systemic hemolytic-uremic syndrome or thrombotic thrombocytopenia purpura has rarely been described. Herein, we report a patient who developed a livedoid thrombotic microangiopathy with no signs of associated hemolytic-uremic syndrome. Cutaneous thrombotic microangiopathy occurred after the administration of his 17th cycle and a cumulative dose of 53.65 g/m(2) of gemcitabine. Some authors have suggested that this toxicity may be dose-related, and a 10th cycle or a cumulative dose of 9-56 g/m(2) have been proposed as the prothrombotic threshold. Interestingly, dermatopathologic findings were limited to the subcutis and they consisted of small-vessel occlusion by intravascular fibrin and leukocytes, vessel wall thickening and endothelial cell swelling. Surprisingly, we observed some structures arranged radially with needle-shaped clefts resembling those of sclerema neonatorum. Awareness of this potential cutaneous toxicity by dermatologists and dermatopathologists is extremely important.

Download full-text PDF

Source
http://dx.doi.org/10.1111/j.1600-0560.2012.01918.xDOI Listing
July 2012
7 Reads

Publication Analysis

Top Keywords

thrombotic microangiopathy
16
cumulative dose
8
microangiopathy associated
8
hemolytic-uremic syndrome
8
cycle cumulative
8
livedoid thrombotic
8
thrombotic
5
dose 9-56
4
9-56 g/m2
4
dose-related 10th
4
10th cycle
4
prothrombotic threshold
4
dermatopathologic findings
4
findings limited
4
interestingly dermatopathologic
4
threshold interestingly
4
proposed prothrombotic
4
toxicity dose-related
4
g/m2 proposed
4
g/m2 gemcitabine
4

Similar Publications

Gemcitabine-induced thrombotic microangiopathy.

Intern Med J 2013 Nov;43(11):1240-2

Cancer and Palliative Care Services, Toowoomba Health Service, Toowoomba, Queensland, Australia.

Thrombotic microangiopathy (TMA) is a microvascular occlusive disorder characterised by platelet aggregation, thrombocytopenia and end-organ damage. It is commonly idiopathic, although several drug classes, including cytotoxic chemotherapy, have been implicated. Several of cases of gemcitabine-induced TMA have been documented with incidence likely to increase with the escalating use of gemcitabine. Read More

View Article
November 2013

Gemcitabine-related thrombotic microangiopathy: a single-centre retrospective series.

J Chemother 2014 Jun 6;26(3):169-72. Epub 2013 Dec 6.

Introduction: Thrombotic microangiopathy (TMA) has been reported as a complication of chemotherapy. Many antineoplastic agents have been linked to TMA, gemcitabine being one of the most frequently cited as related to this syndrome.

Methods: A retrospective search for chemotherapy-induced TMA cases among gemcitabine users in a single oncology centre from January 2009 to September 2012 was performed. Read More

View Article
June 2014

Thrombotic microangiopathy as a complication of long-term therapy with gemcitabine.

Am J Kidney Dis 1999 Mar;33(3):555-62

Memorial Sloan-Kettering Cancer Center and New York Hospital-Cornell University Medical College, NY 10021, USA.

Three patients with pancreatic carcinoma treated with gemcitabine for 1 year developed clinical and laboratory findings compatible with an indolent form of the hemolytic-uremic syndrome. Renal biopsy specimens in two of these patients showed the characteristic features of thrombotic microangiopathy, and a skin biopsy specimen from the third patient, who presented with livedo reticularis, showed intravascular fibrin deposition. Thrombotic microangiopathy may represent a toxic effect of long-term gemcitabine therapy. Read More

View Article
March 1999

Chronic thrombotic microangiopathy secondary to chemotherapy for urothelial carcinoma in a patient with a history of Wegener granulomatosis.

Am J Kidney Dis 2011 May 15;57(5):799-802. Epub 2011 Mar 15.

Department of Internal Medicine, Mayo Clinic, Rochester, MN 55095, USA.

We present the case of a 62-year-old man with a history of Wegener granulomatosis who developed chronic thrombotic microangiopathy attributed to gemcitabine chemotherapy. Wegener granulomatosis had been diagnosed 15 years earlier, and the patient was treated using cyclophosphamide and prednisone, then maintained on mycophenolate mofetil and prednisone. Four years previously, he had been treated with mitomycin C for urothelial carcinoma and at the time of presentation had developed significant anemia and thrombocytopenia after a course of gemcitabine and carboplatin due to metastasis of the carcinoma. Read More

View Article
May 2011